Can Oxycodone/Oxycontin Cause Ototoxicity

Discussion in 'Support' started by alicia_tina, Aug 15, 2016.

tinnitus forum
    1. alicia_tina

      alicia_tina Member

      Tinnitus Since:
      August 8, 2016
      Cause of Tinnitus:
      Might be Ototoxicity or Unknown
      Hi, can oxycodone or OxyContin cause Ototoxicity?

      For about the last few weeks I have been taking 40mg OxyContin morning and night and oxycodone 30mg 2-3 times for breakthrough. Severely weeks before that I was on lower dosages going back to almost a year or so.

      Do you think this may have cause my tinnitus especially if the last 2 weeks I've taken this plus Methocarbamol (Robaxin) 500mg, with ibuprofen 600mg (day/nigh) for 5 days? I know it sounds like a lot of meds but I never took at at once and space it out, even cur back on the oxycodone because I felt I didn't need it (pain wasn't bad).


      Would appreciate any input!
       
    2. alicia_tina

      alicia_tina Member

      Tinnitus Since:
      August 8, 2016
      Cause of Tinnitus:
      Might be Ototoxicity or Unknown
      Bump*

      I just wanted to check in to see if anyone has any input on this please!?
       
    3. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      There are widespread anecdotal reports on the internet of opioids causing temporary or permanent tinnitus, though there doesn't appear to be much in the way of serious clinical investigation of this problem or its causes. Note that some (but not all) of these accounts often involve ingestion of large amounts of percoset or vicodin, both of which contain tylenol, which is well known to be quite toxic to the hearing apparatus. Since you were on OxyContin, you were not getting tylenol, so that's good.

      Unfortunately it's not really possible to know how much this has to do with your tinnitus. It may be that the timing is completely coincidental; it may be that one or more drugs are directly responsible for the ringing.

      If you're up to it, you could slowly and carefully withdraw from all of these drugs, get through the discontinuation effects, and then assess the state of your hearing again. Other than that, there is not much you can do.
       
    4. alicia_tina

      alicia_tina Member

      Tinnitus Since:
      August 8, 2016
      Cause of Tinnitus:
      Might be Ototoxicity or Unknown
      I went to the ENT today wasn't to happy felt like I wasn't being heard or rushed but they did a hearing test and said everything was better than normal. That's all they did. Said I can get therapy and leant to cope. That's it. So right now I am looking for another doctor for a second opinion.

      He did say he strongly believe the oxy is not the cause.

      However I also went to my pain doctor (go trigger injection son shoulder/neck) and he feels it isn't that either but agreed to help me taper down and get off them for good. It will take about 1-3 months depending how I do. Right now we cut off 80mg of my daily dose so hoping it doesn't hit me hard and I can ride this month out fine and that my T doesn't spike either.
       
    5. Vaba
      Shitfaced

      Vaba Member

      Location:
      New New York
      Tinnitus Since:
      Unknown
      Cause of Tinnitus:
      Unknown. Gradual, Progressive
      I just had all 4 of my wisdom teeth pulled. Unfortunately, for the sole reason of discouraging overuse of opiate medication, ALMOST ALL opiates you get from your doctors are cut with 325mg acetaminophen or ibuprofen, which not only is a useless medication like all the non-prescription painkillers, but it commonly causes hearing and liver damage.

      If you NEED to continue taking oxy 5-325, consider doing this:

      Safe Cold Water Extraction


      By using this process, you can cut out the useless ototoxic bullshit and get a mostly pure oxycontin distillate. It's what I'm doing with vicodin, because I don't want to be in pain, and I don't want to hurt my ears more.
       
    6. linearb
      Psychedelic

      linearb Member Hall of Fame

      Location:
      East Coast USA
      Tinnitus Since:
      1998
      @Vaba I'm as negative as the next guy on APAP, but, if you look at alicia's post, you'll see she's getting oxycontin and 30mg roxicodones, so, no tylenol involved there at all. Beyond that, a cold water extraction using home equipment is probably a bad idea because it doesn't actually work that well; if you don't have very precise equipment, you're probably not going to extract most of the APAP, and there's no good way to determine how effective your extraction is (again, unless you have very precise equipment). This is a common tek suggested by recreational opioid users online, but it's never been assessed clinically as far as I know.

      Acetaminophen is not actually that toxic to the ears; all studies showing toxicity and ototoxicity are based on regular consumption (often daily) over a period of years. It's definitely on the list of things I don't take unless I have a really good reason to, but the 3-4x a year that I'm really sick and feverish I use it without much hesitation. (And, of course, high fevers themselves can be ototoxic....)

      I wouldn't call it a "useless medication"; it's hard on several body systems, but it has a lot of utility and in fact is on every comprehensive "essential medications" list globally. I do believe that if it had just been discovered, the toxicity would keep it from being as widely available OTC as it is now, but among other things it's one of the only painkillers that can be used by pregnant women with reasonable safety, so it would exist in some form.

      Sorry to be so long winded :-/ Pharmacology is interesting!
       
    7. Vaba
      Shitfaced

      Vaba Member

      Location:
      New New York
      Tinnitus Since:
      Unknown
      Cause of Tinnitus:
      Unknown. Gradual, Progressive
      That's cool man, I feel the same way about pharmacology. My maxillofacial was flabberghasted when I knew what chemicals he was going to "put me under" with. I was like, "Ooh, Ketamine, nice, nice, that'll keep me pretty deep under. What's this? Versed? An amnestic? I really hope you're not planning on keeping me in twilight anesthesia, instead of general anesthesia. I want to be TOTALLY unconscious, not just hypnotized with benzos, screaming in pain but not remembering it." He was floored by my knowledge.

      They're not entirely useless. What I mean when I say they're useless in that there are FAR BETTER, LESS HEALTH-RISKY meds out there with far better effects that are controlled because they have the potential for abuse and very few downsides. They're impossible to get because the government thinks everybody is irresponsible.

      1. Ibuprofen for inflammation reduction? = Potential horrible side effects. Can't take in large doses. It might reduce mild inflammation a little bit. Inadequate for severe inflammation. Causes liver damage and hearing damage over time.

      Ibuprofen VS. Prednisone, another anti-inflammatory (Non-NSAID). Taking it means NOTHING IS INFLAMED. ANYWHERE. Slaughters mild-severe inflammation all throughout the body. Side effects? You feel AMAZING! You get excited, restless, and happy. You become manic! You feel ON TOP OF THE WORLD! Severe side effects are rare. Does not cause liver or hearing damage, because it is an organic molecule.

      2. Acetaminophen is a relatively new, synthetic medicine good only for treating slight nerve pain or heart disease. You run the risks of suffering nausea, gaining more hearing loss depending on dosage, and easily gaining liver damage. Acetaminophen is completely inadequate for severe pain.

      Acetaminophen VS. Codeine - Codiene's effects - You feel sleepy, happy, drunk, and your broken leg stops screaming out in pain completely. You could sit there and watch Game of Thrones while your 3rd degree burn would is healing and not even notice it. You can sleep through terrible agony with ease. Side effects of opiates? Addiction. They've been used WORLDWIDE, safely, for thousands of years.

      The bottom line is that the US's drug policies are TOO STRICT.

      And yes, through Cold Water Extraction, you DO lose some of the good medication, but, if done right, you filter out over 99% of the ototoxic garbage. You'll keep something like 60-90% of the opiate if done well and double-filtered. But if you're not a drug addict, you shouldn't care about this. If you're a tinnitus sufferer who is in severe pain but doesn't want to pummel his ears with useless ototoxic medications, this method could help you, I think.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.